Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 25, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2016, 8:48 PM MDT for Union County, New Mexico. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2016, 8:48 PM MDT (02:48 UTC)
- Expired
- Aug 5, 2016, 9:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Union County, NM
The radar
The Amarillo radar (KAMA), 186 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 9:15 PM MDT | FLASH FLOOD | Clayton, NM | HIGHWAY 56 EAST BETWEEN 4TH AND 6TH STREET HAS 1.5 FEET OF WATER IN LOW SPOT. ROAD IS UNPASSIBLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693
WGUS55 KABQ 060248
FFWABQ
NMC059-060345-
/O.NEW.KABQ.FF.W.0025.160806T0248Z-160806T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
848 PM MDT FRI AUG 5 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL UNION COUNTY IN NORTHEASTERN NEW MEXICO...
* UNTIL 945 PM MDT
* AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
AUTOMATED RAIN GAUGES INDICATED A THUNDERSTORM PRODUCING HEAVY
RAIN NEAR CLAYTON. UP TO 1.25 INCHES OF RAIN HAS ALREADY BEEN
REPORTED AND FLASH FLOODING IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
CLAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING.
&&
LAT...LON 3650 10301 3650 10304 3626 10304 3626 10337
3655 10337 3660 10300 3654 10301 3653 10300
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:51 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 5, 5:51 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 551 PM MDT FRI AUG 5 2016 .AVIATION... 00Z TAF CYCLE Mts occasionally obscured in clouds and precipitation. Plume of monsoon moisture persists across wrn and nrn NM where convection most active thru 06Z. Brief localized MVFR and IFR conditions can be expected with the stronger storms along with wnd gusts to 40KT. Lcl MVFR to IFR cigs may develop from the east slopes of the central mt chain to the AZ border during approximately the 06/06Z- 15Z period. Aft 17Z convection to redevelop ovr the higher terrain of the central and west. && .PREV DISCUSSION...332 PM MDT FRI AUG 5 2016... .SYNOPSIS... Showers and thunderstorms with heavy rain will continue across western, central and northern New Mexico into the evening hours. Storms motions will be north to northeast around 10 to 20 mph with flash flooding possible in stronger storms. The monsoon plume will gradually thin over the weekend into next week as drier air seeps in from the southeast and northwest. However, a few afternoon storms will persist over mountain tops before filtering into the valleys. Rain chances will lower but look to trend upward by the latter half of the week. 32 && .DISCUSSION... For central, western and northern areas, including the ABQ metro area, we will see a repeat of previous storm activity tonight. Storms will trend north to northeast with heavy rain across previously saturated locations leading to an increase in flash flooding concerns. Drier air will begin to filter into the state from the SE and NW over the weekend into next week due to high pressure to our east and an upper level trough to our NW. Those features will narrow the monsoonal plume over the weekend. The narrowing of the plume will focus storm development into central NM for the coming days. PWATS will trend downward but heavy rain followed by potential flash flooding will persist as leftover moisture is recycled. Monday and Tuesday, a brief warming and drying trend will commence as drier air over Arizona filters into the Four Corners area, while high pressure relocates over southern NM. From midweek to the latter half of the week, GFS and Euro indicate a possible resurgence of moisture from possible remnants of Earl while the upper level trough tries to dig over the Pacific NW. 12z GFS shows Earl clipping the Baja before exiting into the eastern Pacific with tropical moisture surging northward into the state by the end of the week. The Euro is more bullish on the remnants of Earl tracking northward into the SW region which will provide ample moisture to the our area toward the end of the week. It will be interesting to see what plays out next week but it still remains clear that we could see a return in monsoonal moisture either way. 32 && .FIRE WEATHER... Over the next 24 to 36 hours the monsoon moisture plume to begin to get squeezed from both the east, as high pressure begins to build back from the east, and also from the west as a trough aloft heads east toward CA. Still the recent wet pattern should continue into the weekend with only a relatively modest downturn. Scattered to numerous wet storms will be the rule across across the nw half to two thirds of NM result each afternoon and evening through Sunday, though farther to the se there will be significantly less activity. the central mountain chain westward. Still will be some locally rainfall and localized flash flooding this eve into Saturday eve and perhaps again later Sunday. Models continue to bring drier air into the northwest quarter to third of NM Monday where few if any wetting storms may occur. A decent amount of activity elsewhere though probably a little less so across sw through central and north central NM than what is occurring as of this writing this afternoon. Wetting rain footprints should shrink at least a little starting either Sat or Sun. While they both indicate somewhat of an uptick in wetting rain early to midweek next week, the GFS and ECMWF models are drying things out more late next week than what they indicated Thu due to bringing in a much more westerly flow. But that is a long way off in the fcst model world and may change as we get a little closer in time. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ501>508-510>519-521-524-526-527. &&
Hazardous weather outlook, Aug 5, 5:58 AM MDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 558 AM MDT FRI AUG 5 2016 NMZ501>540-061200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 558 AM MDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL TODAY...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF CENTRAL AND WESTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING SATURDAY AND SUNDAY...MAINLY ACROSS NORTHERN AND WESTERN PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 11
In the hours before
Local storm report, Aug 5, 5:38 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 PM MDT FRI AUG 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM FLASH FLOOD GALLUP 35.52N 108.73W
08/05/2016 MCKINLEY NM EMERGENCY MNGR
WATER 2-3 FEET HIGH ON AZTEC BETWEEN 8TH AND 10TH
STREET
&&
EVENT NUMBER ABQ1601350
JLPLocal storm report, Aug 5, 5:56 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT FRI AUG 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM FLASH FLOOD MEDANALES 36.18N 106.18W
08/05/2016 RIO ARRIBA NM LAW ENFORCEMENT
MUD SLIDES ON U.S. 84
&&
EVENT NUMBER ABQ1601351
JLPSpecial weather statement, Aug 5, 6:38 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 638 PM MDT FRI AUG 5 2016 NMZ531-532-060115- EASTERN SAN MIGUEL COUNTY-HARDING COUNTY- 638 PM MDT FRI AUG 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND CENTRAL HARDING COUNTIES UNTIL 715 PM MDT... AT 638 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SOLANO...OR 10 MILES WEST OF MOSQUERO...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOSQUERO AND SOLANO. MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA. && LAT...LON 3565 10413 3578 10428 3613 10399 3587 10369 TIME...MOT...LOC 0038Z 227DEG 35KT 3578 10414 40
Local storm report, Aug 5, 7:55 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
755 PM MDT FRI AUG 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL CAPULIN 36.74N 103.99W
08/05/2016 M0.75 INCH UNION NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ1601352
TRMSpecial weather statement, Aug 5, 7:59 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
759 PM MDT FRI AUG 5 2016
NMZ530-531-060245-
UNION COUNTY-HARDING COUNTY-
759 PM MDT FRI AUG 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION AND NORTHEASTERN
HARDING COUNTIES UNTIL 845 PM MDT...
AT 759 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 16 MILES NORTHEAST OF DES MOINES TO NEAR
CLAYTON LAKE STATE PARK TO 15 MILES NORTHEAST OF BUEYEROS TO 7 MILES
NORTHEAST OF MOSQUERO. MOVEMENT WAS EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLAYTON...AMISTAD...BUEYEROS...SEDAN...HAYDEN...SENECA...
CLAYTON LAKE STATE PARK...MOSES AND ROSEBUD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3650 10300 3650 10304 3580 10304 3578 10392
3617 10357 3656 10339 3696 10366 3700 10335
3700 10301
TIME...MOT...LOC 0159Z 264DEG 40KT 3690 10359 3656 10337 3618 10355
3584 10385
40The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:16 PM MDT | Areal Flood Advisory | ABQ | Socorro | 59 min |
| Aug 5, 6:20 PM MDT | Areal Flood Advisory | ABQ | Union | 85 min |
| Aug 5, 6:25 PM MDT | Areal Flood Advisory | ABQ | Cibola | 65 min |
| Aug 5, 6:33 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, San Miguel, Union | 87 min |
| Aug 5, 6:38 PM MDT | Special Weather Statement | ABQ | Harding | 37 min |
| Aug 5, 7:37 PM MDT | Areal Flood Advisory | ABQ | San Juan | 83 min |
| Aug 5, 7:41 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Quay, San Miguel, Union | 94 min |
| Aug 5, 7:59 PM MDT | Special Weather Statement | ABQ | Union | 46 min |
| Aug 5, 9:42 PM MDT | Flash Flood Warning | ABQ | Union | 2 hr |
| Aug 5, 11:16 PM MDT | Areal Flood Advisory | ABQ | San Juan | 119 min |
| Aug 6, 12:04 PM MDT | Areal Flood Advisory | ABQ | McKinley | 116 min |
| Aug 6, 12:09 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval | 111 min |
| Aug 6, 12:50 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 115 min |
| Aug 6, 1:07 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 113 min |
| Aug 6, 1:14 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 2 hr |
| Aug 6, 1:46 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 119 min |
| Aug 6, 2:58 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Aug 6, 3:04 PM MDT | Areal Flood Advisory | ABQ | Socorro | 116 min |
| Aug 6, 3:22 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Socorro, Valencia | 113 min |
| Aug 6, 4:22 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 113 min |
| Aug 6, 4:26 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Aug 6, 4:36 PM MDT | Areal Flood Advisory | ABQ | Colfax | 114 min |
| Aug 6, 4:39 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 2 hr |
| Aug 6, 5:38 PM MDT | Special Weather Statement | ABQ | Santa Fe | 52 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.